Utah, 2017

High Wind in Utah, October 20, 2017

October 20, 2017 · NWS SLC · 3 events in 3 counties and zones

A cold front moved through Utah on October 20, bringing strong gusty winds to northern Utah, with some damage reported along the Wasatch Front.

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold front moved through Utah on October 20, bringing strong gusty winds to northern Utah, with some damage reported along the Wasatch Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 20, 3:19 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 20, 3:19 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
419 AM MDT Fri Oct 20 2017

.SYNOPSIS...A storm system will sweep east across the Great Basin
through this evening. An associated strong cold front will bring
substantially colder temperatures to Utah through Saturday. High
pressure will return for the first half of next week.

&&

.SHORT TERM (THROUGH 12Z MONDAY)...Southwesterly flow aloft will
continue to increase across the forecast area this morning ahead of
an upstream trough. The surface cold front associated with this
trough is currently over western Nevada, per MSLP analysis. This
front is expected to arrive over northwest Utah around mid-morning,
then surge southeast through the afternoon hours and exit the area
during the evening. Winds will be gusty both ahead of and behind the
front, and a few sites may briefly reach advisory speeds, but
widespread strong winds are not expected due in part to the timing
of the front.

Precipitation is expected to develop near and behind the cold front.
Most of it will be tied to the frontal band, and due to the fast-
moving nature of the front, precipitation is expected to be short-
lived. As a result, precipitation is not expected to be significant,
and will occur mainly over northern and portions of central Utah.
Snow levels are expected to fall to around 5500 feet before
precipitation largely tapers off this evening.

A much cooler northwest flow will remain in place into tomorrow.
Clouds will increase across northern Utah tomorrow afternoon as
700mb warm advection begins. These clouds and warming aloft will
trap cool air in place across the valleys. Any precipitation
associated with the warm advection looks to be light and confined to
near the Idaho border.

High pressure will settle in across the western CONUS on Sunday,
brining dry and stable conditions. Temperatures will trend warmer,
but low-lying areas will have a more difficult time warming up as
inversions set up.

.LONG TERM (After 12z Monday)...A fairly benign pattern will set up
across Utah for much of the long term portion of the forecast. Upper
level ridging will continue to build into the area through at least
Tuesday. Given that it is late October and a significant amount of
mid-level warming is expected, valley inversions will likely
strengthen through Wednesday, though this will result in more of a
reduction in temperature and some hazy skies rather than a January
like fog/thick haze.

A splitting upper level trough will approach the Pacific Coast
Wednesday...and progress to the Interior West by Thursday. 00Z model
runs have trended deeper with this system as it crosses Utah, with a
stronger shortwave, jet support and forcing for precipitation.
Started increasing pops for the Thursday afternoon/evening period
for the mountains of northern Utah. If run to run consistency
continues to show a stronger southern split, pops will likely need
to increase further. Regardless, ridging builds back into the
Interior West behind this system by Friday and remains in place into
the weekend.

For the most part, temperatures will remain near to slightly above
normal through the long term portion of the forecast.

&&

.AVIATION...Gusty southerly winds will continue to develop at the
SLC Terminal through early morning. A cold front will approach this
morning. This will produce a wind shift to the west to northwest
between 16-18Z. As the wind shifts, expect west to northwest winds
to remain gusty through at least 00-01Z.

&&

.FIRE WEATHER...Southwest winds will continue to strengthen this
morning as a storm system approaches the area. This storm will push
a cold front through the state, beginning mid-morning across far
northwest Utah and progressing southeast through this evening before
exiting the area. Much cooler temperatures and higher humidities
will spread into the area behind this front through tomorrow.

Valley rain and mountain snow is expected along and just behind the
cold front, but is not expected to be long-lived and will be
confined mainly to northern and portions of central Utah.
Precipitation amounts will not be large, and chance of wetting rain
will be slim across much of central and southern Utah.

High pressure will build back into the area through the middle of
next week, bringing warmer temperatures and a gradual drying trend
under a stable airmass. The next storm system could possibly impact
the area during the Wednesday night through Thursday timeframe.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 20, 4:21 AM MST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
521 AM MDT Fri Oct 20 2017

UTZ001>016-019>021-517-518-WYZ021-211300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
521 AM MDT Fri Oct 20 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Gusty winds are expected today both ahead of and behind a cold
front which will cross the outlook area from mid-morning through
this evening. This front will bring generally light amounts valley
rain and mountain snow to portions of northern and central Utah.
Much cooler air will settle into the area behind the front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

3 high wind. Local standard time, as filed.

High Wind, Salt Lake and Tooele Valleys

When
October 20, 5:50 AM MST to 12:30 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
Mesonet

Peak recorded wind gusts in the Salt Lake Valley included 62 mph at the SR-201 at I-80 sensor and 60 mph at Flight Park South. The strong winds with the cold front led to significantly reduced visibility across the valley in blowing dust. In addition, the high winds knocked down power lines in Midvale, with over 2,000 customers losing power. A 60-year-old tree in Sugarhouse was also blown down by the winds.

High Wind, Great Salt Lake Desert and Mountains

When
October 20, 9:55 AM MST to 1:45 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

Strong wind gusts were recorded across much of the U.S. Army Dugway Proving Ground mesonet and the Great Salt Lake, including peak gusts of 68 mph at the Target R sensor, 65 mph at Hat Island, 62 mph at Lakeside Mountain, 61 mph at Badger Island, and 59 mph at both the West of Wildcat Mountain and Upper Cedar Mountain sensors.

High Wind, Southern Wasatch Front

When
October 20, 11:40 AM MST to 12:40 PM MST
Where
Southern Wasatch Front forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$10,000
Reported by
Mesonet

A maximum wind gust of 68 mph was recorded in Lehi after the cold frontal passage. Strong winds were also likely a factor when a semitrailer knocked down four power poles in Provo, disrupting power for about 100 customers. In addition to the poles, underground wiring and transformers also suffered damage from the collision.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723843, 723842, 723844.